Lake Huron, 2011Marine Thunderstorm Winds in Lake Huron, July 24, 2011
July 24, 2011 · NWS APX · 2 events in 2 counties and zones
Thunderstorms grazed by the coast of Northeast Lower Michigan.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms grazed by the coast of Northeast Lower Michigan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 24, 6:44 PM EST, 1 hour 8 minutes earlier.
Area forecast discussion, Jul 24, 6:44 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
744 PM EDT SUN JUL 24 2011
.SYNOPSIS.../ISSUED AT 354 PM/
WEAK HIGH PRESSURE WILL SLIDE EASTWARD FROM THE CENTRAL PLAINS AND
INTO THE GREAT LAKES TONIGHT. THE HIGH WILL BRING A COOLER AND
LESS HUMID AIR MASS INTO NORTHERN MICHIGAN LATE TONIGHT...AND THE
FIRST HALF OF THE UPCOMING WORK WEEK. WHILE MOST PLACES WILL STAY
DRY MONDAY...A WEAK COLD FRONT MAY TOUCH OFF A FEW SHOWERS IN THE
U.P. AND NORTHEAST LOWER MONDAY AND MONDAY EVENING. DRY WEATHER
WILL BE IN PLACE TUESDAY BEHIND THE FRONT.
HEAT AND HUMIDITY WILL BEGIN TO CREEP BACK INTO THE NORTH WOODS BY
WEDNESDAY...ALONG WITH RENEWED CHANCES OF SHOWERS AND STORMS AS
ANOTHER WEAK FRONTAL BOUNDARY MOVES INTO THE AREA.
JPB
&&
.SHORT TERM.../ISSUED AT 354 PM/...TONIGHT
MID AFTERNOON SURFACE ANALYSIS SHOWS A WEAK TROUGH AXIS LYING ACROSS
NORTHWEST LOWER MICHIGAN...WITH MAIN CONVERGENCE AXIS ALONG THE M-37
CORRIDOR. ENOUGH HEATING ACROSS THIS CORNER OF THE FORECAST AREA
HAS GENERATED ABOUT 1500-2000J/KG OF MLCAPE...AND A DECENT CU FIELD
BUT HAVEN'T BEEN ABLE TO GET ANYTHING TO POP YET. NORTH OF THE M-72
CORRIDOR HAVE BEEN SOME SPOTTY RADAR RETURNS...WITH A SMALL CLUSTER
OF THUNDERSTORMS MOVING EAST BETWEEN GREEN BAY AND GRAND TRAVERSE
BAY (MAKING A BIT OF A RUN TOWARD GLR AND MY PARCHED LAWN...A DECENT
RAINFALL AFTER ONLY A QUARTER INCH THUS FAR IN JULY WOULD BE A
JOYOUS OCCASION). ANYHOW...CLOUD COVER HAS BEEN HOLDING TOUGH
THROUGH THE AFTERNOON WITH ONLY A FEW THIN SPOTS ACROSS PARTS OF
NORTHERN LOWER.
NOT GOING TO GIVE UP THE GHOST JUST YET ON ADDITIONAL THUNDERSTORM
DEVELOPMENT SOUTH OF M-32 DURING THE LATE AFTERNOON/EARLY EVENING
HOURS. PERHAPS OUTFLOW FROM THE ENCROACHING CONVECTION OVER LAKE
MICHIGAN CAN HELP THINGS ALONG. ONCE WE GET TO MID AND LATE EVENING
AND INSTABILITY WANES...PRECIP CHANCES SHOULD FALL OFF WITH DRY/COLD
AIR ADVECTION TAKING HOLD FOR THE OVERNIGHT HOURS. NORTH OF M-32
WILL CONTINUE TO MENTION A SCATTERED SHOWER OR TWO GIVEN WHAT HAS
BEEN ONGOING SO FAR THIS AFTERNOON. EXPECT CLOUDS TO THIN DURING
THE EARLY MORNING HOURS...WITH OVERNIGHT LOWS RANGING FROM THE UPPER
50S TO MID 60S.
JPB
&&
.LONG TERM.../ISSUED AT 354 PM/...MONDAY AND BEYOND
SO FAR ONLY A FEW PLACES HAVE RECEIVED MUCH RAINFALL OVER THE LAST
TWO DAYS (THE WHOLE MONTH ACTUALLY). THIS WILL HOPEFULLY CHANGE WITH
MULTIPLE CHANCES OF RAIN FOR THE MID AND LATE WEEK PERIOD. IN
ADDITION...A VERY MOIST AND HUMID AIR MASS WILL BRING THE POTENTIAL
FOR SOME HEAVY RAINFALL AS WELL. TEMPERATURES WILL BE NEAR SEASONAL
AVERAGES TO BEGIN THE WEEK THEN LIKELY BE SLIGHTLY ABOVE AVERAGE FOR
THE REMAINDER OF THE PERIOD (ALTHOUGH WIDESPREAD DIURNAL CONVECTION
COULD SUPPRESS READINGS). THE MAIN LONG TERM FORECAST CONCERNS
REVOLVE AROUND POPS LATE MONDAY INTO MONDAY NIGHT...THEN AGAIN FOR
WEDNESDAY THROUGH FRIDAY.
MONDAY...A WEAK AREA OF HIGH PRESSURE SHOULD PROMOTE PARTLY TO
MOSTLY SUNNY AND LESS HUMID CONDITIONS WITH A RATHER PLEASANT
NORTHWEST BREEZE FOR MUCH OF THE DAY. HOWEVER...THE POSSIBLE
EXCEPTION TO THIS WILL BE ACROSS EASTERN UPPER WHERE AN APPROACHING
SHORT WAVE...DECENT INSTABILITY (MLCAPES OF CLOSE TO 1500 J/KG) AND
SURFACE CONVERGENCE WILL BRING A CHANCE FOR SOME POPUP AFTERNOON
THUNDERSTORMS ACROSS THE SOUTHERN HALF OF CHIPPEWA COUNTY AND TO
MUCH OF MACKINAC COUNTY. HIGHS RANGING FROM THE UPPER 70S TO THE
LOWER 80S.
MONDAY NIGHT...ANY LINGERING CONVECTION ACROSS EASTERN UPPER SHOULD
QUICKLY DIMINISH. OTHERWISE...THE SURFACE HIGH GETS SHUNTED OFF TO
OUR SOUTH AS THE NORTHERN STREAM SHORT WAVE PASSES BY TO OUR NORTH.
THE MAIN AREA OF MOISTURE/FORCING WITH THIS WAVE IS TO OUR NORTH
ACROSS SOUTHERN ONTARIO. HOWEVER...THE NAM CONTINUES TO SPIT OUT
SOME QPF. ALTHOUGH THIS STILL SEEMS OVERDONE...HAVE INSERTED SLIGHT
CHANCE POPS ACROSS FAR NORTHERN LOWER FOR LIGHT SHOWERS (WHICH MAY
END UP BEING A FEW SPRINKLES). LOWS IN THE MIDDLE 50S TO LOWER 60S.
TUESDAY AND TUESDAY NIGHT...HEIGHTS BEGIN TO REBUILD WITH ANOTHER
WEAK SURFACE HIGH MOVING IN FROM THE NORTHWEST. THIS SHOULD RESULT
IN ANOTHER PERIOD OF PLEASANT MID SUMMER WEATHER WITH CONTINUED
LOWER HUMIDITY. HIGHS RANGING FROM THE MIDDLE AND UPPER 70S NORTH TO
THE LOWER 80S SOUTH. LOWS AGAIN RANGING FROM THE MIDDLE 50S TO THE
LOWER 60S.
WEDNESDAY THROUGH FRIDAY...WILL CONTINUE TO HOLD COURSE HERE WITH
EXTENDED MODELS IN GOOD AGREEMENT WITH SLOWLY BUILDING HEIGHTS FOR
WEDNESDAY AND THURSDAY. MEANWHILE...A WARM FRONT MOVES INTO THE
REGION WEDNESDAY THEN STALLS OUT SOMEWHERE IN THE VICINITY OF THE
AREA THROUGH AT LEAST THURSDAY NIGHT. AREAS OF LOW PRESSURE WILL
LIKELY TRAVERSE THE FRONT FROM TIME TO TIME. A THETA-E RIDGE BUILDS
IN AS WELL WITH PRECIPITABLE WATERS APPROACHING 1.75-2.0 INCHES
(EXTREMELY MOISTURE RICH). A WEAK COLD FRONT THEN LOOKS LIKE IT WILL
MOVE THROUGH THE REGION ON FRIDAY (SLIGHTLY FASTER TIMING THAN
PREVIOUS MODEL RUNS). THEREFORE...THERE WILL BE CHANCES OF SHOWERS
AND THUNDERSTORMS DURING THIS ENTIRE TIME PERIOD (THE BEST CHANCE
NOW APPEARS TO BE WEDNESDAY NIGHT INTO THURSDAY WHERE HEAVY RAINFALL
MAY BECOME A CONCERN). WARMER AND MORE HUMID DURING THIS TIME WITH
HIGHS RANGING FROM THE MIDDLE 80S TO NEAR 90 (WITH THE DISCLAIMER
THAT ANY LONG LIVED CONVECTIVE COULD HINDER DIURNAL WARMING) AND
LOWS IN THE MUGGIER MIDDLE 60S TO THE LOWER 70S.
SATURDAY AND SUNDAY...THE WEAK COLD FRONT SHOULD BE WELL SOUTHEAST
OF THE AREA BY SATURDAY MORNING WITH YET ANOTHER AREA OF WEAK HIGH
PRESSURE BUILDING IN. HEIGHTS REMAIN FAIRLY HIGH WITH NEARLY ZONAL
FLOW. THEREFORE...EXPECT PARTLY CLOUDY SKIES ALONG WITH VERY WARM
TEMPERATURES WITH HIGHS GENERALLY IN THE MIDDLE TO UPPER 80S AND
LOWS IN THE 60S.
SULLIVAN
&&
.MARINE.../ISSUED AT 354 PM/
FAIRLY LIGHT NORTHWEST WINDS TONIGHT AS LOW PRESSURE MOVES OFF TO
OUR EAST. THE PRESSURE GRADIENT BETWEEN THE DEPARTING LOW AND
APPROACHING HIGH PRESSURE WILL LEAD TO SOMEWHAT GUSTY WESTERLY WINDS
MONDAY. SOME SMALL CRAFT ADVISORIES COULD BE NEEDED IN THE AFTERNOON
AND EVENING. WINDS SHOULD THEN DIMINISH MONDAY NIGHT WITH LIGHT
NORTHWEST WINDS EXPECTED ON TUESDAY.
AJS
&&
.AVIATION.../ISSUED AT 744 PM/...VALID FOR 00Z TAFS
LINGERING LOW CLOUDS IN THE WAKE OF AFTERNOON/EARLY EVENING
CONVECTION WILL TEMPORARILY DROP CIGS TO MVFR AROUND PLN AND APN
THRU AROUND 03Z. LOCATIONS ALONG AND SE OF A LINE FROM APN TO HTL
WILL EXPERIENCE THIS LINGERING CONVECTION THRU 03Z AS WELL.
CONDITIONS WILL IMPROVE TO SOLID VFR THEREAFTER...AND PERSIST THRU
MONDAY EVENING AS HIGH PRESSURE BUILDS INTO NRN MICHIGAN.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&
Hazardous weather outlook, Jul 24, 2:58 PM EST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
358 PM EDT SUN JUL 24 2011
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
251200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
358 PM EDT SUN JUL 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE STILL POSSIBLE THROUGH THIS EVENING ACROSS
PORTIONS OF NORTHERN LOWER MICHIGAN ALONG AND SOUTH OF THE M-32
CORRIDOR. SOME HEAVY DOWNPOURS WILL ACCOMPANY THESE
THUNDERSTORMS...BUT SEVERE WEATHER IS NOT EXPECTED. THE
THUNDERSTORM THREAT SHOULD END BY MIDNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS EASTERN UPPER MICHIGAN
MONDAY AFTERNOON. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.
THUNDERSTORMS WILL AGAIN BE POSSIBLE FROM WEDNESDAY INTO FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.
JPB
In the hours before
Special weather statement, Jul 24, 5:48 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
648 PM EDT SUN JUL 24 2011
MIZ034-242300-
ROSCOMMON MI-
648 PM EDT SUN JUL 24 2011
...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...
AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROSCOMMON COUNTY AIRPORT...OR NEAR
PRUDENVILLE...MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
PRUDENVILLE...
LAKE ST. HELEN...
NESTER TOWNSHIP...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Marine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island
- When
- July 24, 7:52 PM EST
- Where
- 5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island forecast zone, 0.6 mi W of Presque Isle Light
- Measured
- 37 kt (43 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 45.358, -83.512
Marine Thunderstorm Wind, Presque Isle Light to Sturgeon Point Mi Inc Thunder Bay National Marine Sanctuary
- When
- July 24, 9:27 PM EST
- Where
- Presque Isle Light to Sturgeon Point Mi Inc Thunder Bay National Marine Sanctuary forecast zone, 4.55 mi SE of Presque Isle Light
- Measured
- 36 kt (41 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.317, -83.429
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Oklahoma, July 24, 20111 death · 1 injured · $65,000 · 65 kt wind · 7 events
- Damaging Winds and Heavy Rain in Nebraska, July 24 to 25, 2011$255,000 · 61 kt wind · 12 events
- Damaging Winds in New Jersey, July 24, 2011$350,000 · 65 kt wind · 3 events
- Flash Flooding and Damaging Wind in West Virginia, July 24, 20111 injured · $123,000 · 4 events
- Damaging Winds in Kansas, July 24, 2011$135,000 · 52 kt wind · 3 events
- Damaging Winds in Iowa, July 24, 2011$79,000 · 70 kt wind · 9 events
- Flash Flooding and Damaging Winds in Ohio, July 24, 2011$69,000 · 52 kt wind · 9 events
- Flash Flooding and Lightning Strike in Colorado, July 24, 20115 injured · 3 events
- Flash Flood and Damaging Winds in North Carolina, July 24, 2011$35,000 · 50 kt wind · 13 events
- Tornadoes and Hail in Minnesota, July 24, 2011EF1 · 12 events
- Damaging Wind and Heavy Rain in Illinois, July 24, 2011$40,000 · 50 kt wind · 2 events
- Damaging Wind in Indiana, July 24, 2011$40,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337387, 337394.